Maine, 2018

Flood in Maine, April 28 to 30, 2018

April 28 to 30, 2018 · NWS CAR · 1 event in 1 county or zone

An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack. 00 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An above average seasonal snowpack and cold start to April which delayed snow melt contributed to an above average late April snowpack. Rainfall from the last week of April through the first week of May generally ranged from 2.00 to 3.00 inches. This rain...along with melting of the remaining snowpack which released significant amounts of water...contributed to flooding of lakes and rivers across northern Aroostook county. The Fish River at Fort Kent rose above flood stage during the evening of April 29th. The river then crested around a foot above flood stage...at moderate flood stage...from May 3rd into the 4th. The river crested at the second highest level ever on record. The river then slowly fell...dropping below flood stage during the evening of the 7th. Flooding along the Fish River resulted in the closure of roads and bridges. The flooding also impacted homes and camps (seasonal homes) along the river in the Soldier Pond area along with the Fish River chain of lakes. The Saint John River at Fort Kent crested slightly above flood stage early on the 1st. The river fell back slightly below flood stage later on the 1st. However...the river remained near flood stage for several days thereafter. Flood impacts from the Saint John River at Fort Kent were mostly confined to areas along the immediate river including the temporary closing of River Road and the flooding of parks.|Rising lake levels began to cause problems late on April 29th into the 30th with waters starting to encroach on homes and camps located along the lakeshores. Lake levels continued to rise into early May eventually flooding basements and reaching the first floor of some homes. The lakes were still largely ice covered when water levels began to rise. The rising lakes and gusty winds eventually drove ice into some homes and camps. The pressure of the ice collapsed decks...damaged structures and forced some buildings off their foundation. Lake flood damage was reported on Portage Lake...Saint Froid Lake...Eagle Lake...Square Lake...Cross Lake and Long Lake. Some of the most significant impacts occurred around Portage Lake where numerous homes and camps were damaged due to the flooding and ice. On Long Lake...the causeway leading to Pelletier Island was flooded and closed. An estimated 65 buildings...many of them seasonal homes...were impacted to varying degrees by the lake flooding and ice. This event persisted into early May when the majority of the impacts occurred. Saturated ground along with runoff from rain and melting snow also contributed to a creep landslide on the River Road in Caribou which significantly damaged a portion of the road. The included monetary damages represent damage to public infrastructure. A significant portion of this money was related to road damage due to the landslide. Monetary damage to private property with this event is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 28, 6:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 28, 6:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
713 PM EDT Sat Apr 28 2018

.SYNOPSIS...
Low pressure will influence the region into early next week as
an upper level low very slow moves through New England through
Tuesday bringing unsettled weather.

&&

.NEAR TERM /THROUGH SUNDAY/...
7 PM Update...
Sky conditions were adjusted to account for the clearing taking
place across much of the region w/the exception of wsw areas as
clouds were pushing in. Pulled back on the precip chances for
the evening based on the latest radar trends showing showers
that were in the western areas drying up. Timing for any showers
was held back until later tonight. Temps were holding the 50s
attm w/dewpoints slowly creeping up. Will need to keep an eye on
things this evening as sun sets and cooling takes place. This
could lead to fog development overnight. Will be monitoring this
closely.

See hydrology section below.

Previous Discussion...
An upper level low will remain to our west through Sunday.
This will keep unsettled weather across the region through
tomorrow. Light moist southerly flow at the surface will result
in mainly cloudy skies tonight along with patchy late night fog
developing. Although an isolated shower can't be ruled out
across the north and west, much of the night will remain rain
free. As the upper low slowly moves into New England on Sunday,
expect an increasing chance for showers by afternoon, especially
across the western sections of the forecast area. Rainfall
amounts through the daylight hours on Sunday are expected to be
less than a quarter of an inch. Lows tonight will range from the
low to mid 40s north and upper 50s to lower 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Most models rotate a band of steady rnfl from SW to NE msly
across the N hlf of the FA Sun ngt into Mon morn as an upper
low ovr NW New Eng moves ESE into the Gulf of ME. Rnfl totals
with this band look to be between a quarter to half inch before
rnfl tapers to shwrs for the rest of the day Mon. Sct shwrs
should end Mon ngt as the upper low moves S of Nova Scotia with
at least partial clrg xpctd by Tue morn as a weak sfc ridge of
high pres moves ovr the Rgn from Srn QB.

Fair skies Tue morn will give way cldnss and a chc of shwrs by
Tue eve contg into Tue ngt as a warm front from the great lks
quickly apchs from the SW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wed now looks uncertain, spcly across the N with longer range
models split as to whether a warm front clears far Nrn ME a.k.a
the 12z dtmnstc ECMWF or whether the front hangs up ovr Cntrl
ptns of our FA, like the 12z GFS. For now, we go optimistic with
warmer high temps Wed, and keep shwr chcs msly across the N, but
this could chg with later updates.

Otherwise an occluded front and associated s/wv energy from the
great lks crosses the FA Wed ngt into erly Thu with shwrs with
possible tstms (tstms not included in the fcst attm). After fair
conditions for most of Thu, other s/wvs from the W could bring
more shwrs to spcly Nrn/Cntrl ptns of the FA Thu ngt and spcly
Fri/Fri eve followed by cooler, breezy, and drier conditions
late Fri ngt and Sat.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: MVFR ceilings late this afternoon and early this
evening will give way to IFR/LIFR overnight into early Sunday in
lowering ceilings and patchy late night and early morning fog on
Sunday. Conditions will improve to MVFR Sunday afternoon in
developing showers.

SHORT TO LONGER TERM: Mainly IFR clg and/or vsby conditions for
our TAF sites in rn Sun ngt and Mon morn, with slow improvement
to MVFR conditions with sct shwrs from S to N Mon aftn and eve
and then to VFR ovrngt Mon. VFR conditions are then xpctd Tue
thru Thu with ocnl MVFR clgs and/or vsbys across Nrn TAF sites
with heavier shwrs Wed aftn thru Thu.

&&

.MARINE...
NEAR TERM: Winds/seas are expected to remain below small craft
advisory levels through Sunday.

SHORT TO LONG TERM: Winds and wvs will be at marginal SCA
conditions or lower durg these ptns of the fcst. Kept close to a
WW3/NWPS guidance blend for fcst wv hts.

&&

.HYDROLOGY...
Update...The St. John and Fish Rivers fluctuating attm and w/in
0.25 of a foot from flood stage. Just some minor flooding was
reported. The Mattawamkeag River was fluctuating around 15.3
feet. Bancroft Road and Bridge Rd in Haynesville closed.
The Aroostook River was slowly on the decline w/conditions
improving.

Major rivers will be nearly steady tngt then gradually come
down later in the weekend. Some minor flooding is possible along
riverside parks, boat landings and some roads. A flood warning
remains up for the Mattawamkeag, Big Black, Fish River, and the
Saint John at Fort Kent.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Duda/Hewitt
Short Term...VJN
Long Term...VJN
Aviation...Duda/Hewitt/VJN
Marine...Duda/Hewitt/VJN
Hydrology...Hewitt
Hazardous weather outlook, Apr 28, 2:21 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
321 PM EDT Sat Apr 28 2018

MEZ001>006-010-011-031-291930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
321 PM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine, Northern Maine and West
Central Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ015>017-029-030-032-291930-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
321 PM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ050>052-291930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
321 PM EDT Sat Apr 28 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 28, 8:00 PM EST to April 30, 11:59 PM EST
Where
Aroostook County, 11.04 mi W of Skerry to 2.22 mi WNW of Frenchville Lower
Cause
Heavy Rain / Snow Melt
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
46.694, -68.712

River and lake flooding occurred from late April into early May due to run-off from rain and melting of the remaining snowpack. The most significant impacts occurred along the Fish River and lakes across extreme northeast Aroostook county. Homes and other structures were flooded and damaged to varying degrees. Lake ice also contributed to the damage...destroying decks and forcing some buildings off their foundation. Roads were flooded and closed with damage to some roads...culverts and bridges.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751888.